Mechanism of action of cardiac glycosides
Cardiac glycosides (digoxin, digitoxin, etc.) exert their positive inotropic effect by inhibiting two key membrane transport systems of the cardiomyocyte.
- First, Na⁺/K⁺-ATPase is blocked, which normally pumps 3 sodium ions out of the cell in exchange for 2 potassium ions entering.
- As a result, intracellular sodium concentration increases, which secondarily inhibits the Na⁺/Ca²⁺ exchanger, which normally pumps 1 calcium ion out of the cell in exchange for 3 sodium ions entering.
- The accumulation of intracellular calcium facilitates the interaction of actin and myosin filaments, enhancing myocardial contractility.
In overdose, this electrolyte shift becomes pathological: intracellular potassium concentration decreases and calcium level sharply increases, disrupting the electrical stability of cardiomyocytes.
Typical ST segment and T wave changes
The main and most recognizable ECG sign of glycoside saturation and overdose is scooping ST segment depression below the isoelectric line. The shape of the displacement resembles a trough or a little boat: a smooth downward transition from the R wave, a concave lower part, and an upward slope toward the T wave.
- Scooping ST depression is a pathognomonic pattern of the "digitalis effect".
- Biphasic or inverted asymmetric T wave in leads with a tall R wave (most commonly V5–V6, I, II).
- A moderate shortening of the QT interval is possible due to accelerated repolarization caused by excess intracellular calcium.
These changes reflect the phenomenon of glycoside saturation and do not always indicate toxicity on their own — their combination with arrhythmias points to an overdose.
Rhythm and conduction disturbances
The combination of the intracellular hypokalemic shift and calcium overload increases ventricular myocardial excitability while simultaneously depressing sinus node automaticity and AV junction conduction. This explains the characteristic "dual" arrhythmological face of digitalis intoxication: ventricular ectopic activity against the background of bradycardia and AV block.
Based on frequency of occurrence in overdose, the following disturbances are distinguished:
- Ventricular extrasystole is the most common arrhythmia, recorded in approximately 70% of cases, often in the form of bigeminy or multifocal extrasystoles.
- Atrial extrasystole and atrial fibrillation with a slowed ventricular response — about 10–15%.
- Sinus bradycardia and AV blocks of various degrees due to suppression of SA node automaticity and AV node conduction.
- Bundle branch blocks are relatively rare (about 2%).
- In the most severe cases — asystole and ventricular fibrillation.
ECG analysis in digitalis intoxication
When evaluating a tracing in a patient taking glycosides, one should sequentially look for a characteristic complex of signs:
- Evaluate the ST segment in leads with a dominant R wave — presence of scooping depression.
- Analyze the shape of the T wave — biphasicity or inversion with an asymmetric contour.
- Measure the PQ and QT intervals — PQ prolongation indicates AV block, while QT shortening is typical for the effect of glycosides.
- Identify ectopic complexes, evaluate their morphology and frequency.
- Evaluate the baseline rhythm — sinus, bradycardia, atrial fibrillation with a slow ventricular response.
鉴别诊断
Scooping ST depression and T wave inversion require differential diagnosis with myocardial ischemia and non-ST-segment elevation myocardial infarction. Unlike ischemic changes, digitalis depression has a characteristic concave shape, is usually recorded in multiple leads with a tall R wave, and is combined with QT shortening. Ischemic depression is more often horizontal or downsloping, accompanied by a symmetric inverted T wave and QT prolongation.
Clinical data are also taken into account: drug intake, plasma digoxin concentration, potassium and magnesium levels, concomitant renal failure, dyspeptic and neurological manifestations of intoxication.
关键要点
- Cardiac glycosides inhibit Na⁺/K⁺-ATPase, and secondarily the Na⁺/Ca²⁺ exchanger, increasing intracellular calcium.
- The main ECG sign of saturation is scooping ST segment depression.
- A biphasic or inverted asymmetric T wave and shortening of the QT interval are characteristic.
- The most common arrhythmia in overdose is ventricular extrasystole (about 70%).
- Atrial fibrillation with a slow response, sinus bradycardia, and AV blocks are also typical.
- Severe intoxication can lead to ventricular fibrillation and asystole.
- Differential diagnosis is performed with myocardial ischemia: the shape of the depression, QT duration, and clinical presentation are taken into account.
- ECG evaluation is complemented by determining plasma levels of digoxin, potassium, and magnesium.